RSS
TwitterFacebook

Side Effects of Cipro, Septra, Other Antibiotics May Increase Risk of Sudden Death: Study

Contact A Lawyer

Have A Potential Case Reviewed By An Attorney

  • This field is for validation purposes and should be left unchanged.

Canadian researchers have found that some antibiotics, including Cipro, Septra, Bactrim, and Sulfatrim, may increase the risk of death when given to older patients taking blood pressure medications. 

Most of the drugs contain the active ingredient co-trimoxazole, which is used to treat a number of bacterial infections, including pneumonia and bronchitis. However, patients given the antibiotic Cipro showed an increased risk of death as well.

According to the study published by the British Medical Journal, when the antibiotics are used with a class of hypertension drugs known as angiontensin converting enzyme inhibitors (ACE inhibitors) or angiontensin receptor blockers (ARBs), users may face an increased risk of dying within one week of taking it.

Some of the more popular ACE inhibitors include Vasotec, Zestril, and Cozaar, and some ARBs include Benicar, Azor, and Diovan.

Researchers looked at 39,879 cases of sudden death, including 1,027 that occurred within seven days of being given the drugs among patients aged 66 or older. The study found that patients given co-trimoxazole faced a 38% increased risk of death after just seven days when compared to those given amoxicillin. The risk increased to 54% after 14 days.

Patients taking hypertension drugs and given Cipro, which is already associated with heart rhythm problems, faced a 29% increased risk of death. No other types of antibiotics showed any increased risk of death.

“In this population based study spanning 17 years, we found that co-trimoxazole was associated with sudden death in outpatients receiving angiotensin converting enzyme inhibitors or angiotensin receptor blockers,” the researchers concluded. “This corresponds to approximately three sudden deaths with co-trimoxazole compared with one sudden death with amoxicillin per 1,000 prescriptions dispensed.”

Researchers suggested that undiagnosed high levels of potassium, a condition known as hyperkalemia, may play a factor.

Hyperkalemia often occurs with no symptoms, but can cause irregular heartbeat, nausea, changes in breathing pattern, loss of consciousness, weakness or a slow, weak pulse or a pulse that cannot be detected. The elderly are particularly at risk for hyperkalemia because their kidneys have a more difficult time filtering excess potassium out of the blood.

Prior studies have suggested that side effects of Septra may be linked to hyperkalemia.

Septra (sulfamethoxazole and trimethoprim; also known as cotrimoxazole) was approved as an antibiotic by the FDA in 1973 and is widely available as a generic. The brand name versions, Septra and Septra DS, are distrubited by Monarch Pharmaceuticals, a division of King Pharmaceuticals.

Hypertension Drug Health Concerns

The study comes amid increased concerns over the side effects of some ARBs that include the active ingredient olmersartan, including Benicar, Azor, and Tribenzor.

Recent studies and an FDA warning have linked the drugs to cases of sprue-like enteropathy which can cause chronic diarrhea and long-term intestinal damage.

Although Benicar been on the market for more than 10 years, the first warnings about the risk of sprue-like enteropathy from Benicar, Azor or other olmersartan drugs were not provided until June 2013, when the FDA issued a drug safety communication indicating that side effects of the medication may cause symptoms like diarrhea and other intestinal problems to develop months or even years after first use of the drug.

Many former users of these blood pressure drugs are now discovering that they have been fighting chronic diarrhea problems from Benicar for years, without understanding the underlying cause of the issues, resulting in unnecessary medical treatments, repeated hospitalization and often leaving former users with permanent damage to their intestines.

In many cases, the Benicar problems have been misdiagnosed as Celiac disease or unclassified sprue, resulting in continued use of the medication, which could leave users with long-term intestinal damage.

Although the diarrhea symptoms associated with sprue-like enteropathy typically resolve when the medication is no longer used, the problems can cause permanent damage to the intestines, known as villous atrophy from Benicar.

A growing number of Benicar lawsuits are being filed by patients nationwide who suffered sprue-like enteropathy for years that could have been alleviated by ceasing Benicar treatment.

Tags: , , , , , ,

  • Share Your Comments

  • Have Your Comments Reviewed by a Lawyer

    Provide additional contact information if you want an attorney to review your comments and contact you about a potential case. This information will not be published.
  • NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

  • This field is for validation purposes and should be left unchanged.